Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 42, NWS Newport/Morehead City, NC

October 13, 2004Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Oct 13, 2004, 1:57 PM EDT for Pamlico County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 1:57 PM EDT (17:57 UTC)
Expired
Oct 13, 2004, 2:30 PM EDT
In force
33 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 131757
TORMHX
NCC137-131830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 230 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR 
BAYBORO...  MOVING EAST NORTH EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MARIBEL AROUND 205 PM EDT...
  MESIC AROUND 210 PM EDT...
  HOBUCKEN AROUND 220 PM EDT...
  LOWLAND AROUND 225 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3528 7651 3531 7648 3533 7660 3523 7667
      3523 7692 3515 7698 3504 7696 3502 7694
      3497 7680 3506 7660 3509 7662 3515 7655
      3518 7659 3518 7652 3523 7656 3521 7649
      3525 7647 3525 7646 3520 7643 3520 7643

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 13, 10:00 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 13, 10:00 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT WED OCT 13 2004

.UPDATE...CURRENT FCST RUNNING ON TRACK AS SHRA/TSRA OVER CENTRAL NC
MOVING NE INTO EASTERN NC. EXPECT GREATER COVERAGE OF LIGHTNING AS
ATMOSPHERE BECOMES MORE UNSTABLE INTO THE AFTERNOON HOURS. HIGHEST
THREAT STILL LOOKING LIKE WINDS/TORS THOUGH WET-BULB ZERO <10KFT
COULD SEE SOME SMALL HAIL IN STRONGER STORMS. SPC HAS REGION IN
SLIGHT RISK SO CANT RULE OUT A WATCH LATER TODAY. CURRENT ETA/GFS
LOW TRACK WILL PUT MOST OF THE CONVERGENCE AND INSTABILITY PRIMARILY
IN THE NORTHERN CWA...SO EXPECT HIGHEST THREAT IN THAT AREA AS WE
ENTER THE AFTERNOON HOURS.

.AVIATION...MVFR BR PATCHY FOG SEEMS TO HAVE BURNT OFF
COMPLETELY...BUT SHRA/TSRA ENTERING THE REGION FROM THE W COULD
BRING 3SM BR OR LESS IN HEAVY RAIN. CLOUDS WILL ALSO INCREASE TO
BKN/OVC MVFR BY THIS AFTERNOON.

&&

.MARINE...CURRENT BUOYS SHOWING WINDS AROUND 10KT AND SEAS 3FT.
CURRENT FCST RUNNING ON TRACK WITH NO FLAGS TODAY/TONIGHT.  GALES OR
EVEN STORMS CATEGORY BY FRI.  TOO EARLY TO TELL GUSTINESS OF THE
WINDS OR TIMING AT THIS POINT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SJ
Hazardous weather outlook, Oct 13, 4:10 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 AM EDT WED OCT 13 2004

NCZ029-044>047-079>081-090>095-098-103-104-140808-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
410 AM EDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

MOIST UNSTABLE AIR WILL COMBINE WITH STRONG UPPER LEVEL WINDS TO
PRODUCE A THREAT OF A FEW SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
CAROLINA TODAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS
OF 58 MPH AND POSSIBLE ISOLATED TORNADOES.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE COASTAL
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY.
SOME OF THE THUNDERSTORMS FRIDAY COULD BECOME SEVERE WITH LOCALLY
STRONG WINDS POSSIBLE.

11

In the hours before

Special weather statement, Oct 13, 12:28 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1228 PM EDT WED OCT 13 2004

NCZ080-092>094-131730-
BEAUFORT-PAMLICO-JONES-CRAVEN-
1228 PM EDT WED OCT 13 2004

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...JONES...PAMLICO AND
BEAUFORT COUNTIES UNTIL 130 PM EDT...

AT 1228 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF
TRENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR POLLOCKSVILLE AT 1235 PM EDT...RIVER BEND AT 1245 PM EDT...
TRENT WOODS AT 1255 PM EDT...JAMES CITY AT 100 PM EDT...BRIDGETON AT
105 PM EDT...OLYMPIA AT 110 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE ALLIANCE...AURORA...BAYBORO...FLORENCE...
MARIBEL...MERRITT...NEW BERN...RIVERDALE AND SILVER HILL.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Local storm report, Oct 13, 1:01 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          2 NE POLLOCKSVILLE      35.03N 77.20W
10/13/2004                   JONES              NC   PUBLIC

            TORNADO REPORTED ON THE GROUND NEAR HWY 17.

&&

VINCENT
Local storm report, Oct 13, 1:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             2 NW JACKSONVILLE       34.78N 77.43W
10/13/2004  0.75 INCH        ONSLOW             NC   PUBLIC

            3/4 INCH HAIL REPORTED BY PUBLIC NEAR JACKSONVILLE.

&&

VINCENT
Local storm report, Oct 13, 1:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FUNNEL CLOUD     JAMES CITY              35.07N 77.02W
10/13/2004                   CRAVEN             NC   PUBLIC

            PUBLIC REPORTED FUNNEL CLOUD OVER THE NEUSE RIVER NEAR
            JAMES CITY AT 120 PM.

&&

VINCENT
Local storm report, Oct 13, 1:57 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SILVER HILL             35.17N 76.83W
10/13/2004  0.75 INCH        PAMLICO            NC   PUBLIC

            PUBLIC REPORTED 3/4 INCH HAIL NEAR SILVER HILL AT 150 PM
            EDT.

&&

VINCENT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:37 PM EDTTornado WarningMHXJones38 min
Oct 13, 12:47 PM EDTTornado WarningMHXCraven43 min
Oct 13, 1:08 PM EDTTornado WarningMHXOnslow37 min
Oct 13, 1:24 PM EDTTornado WarningMHXPamlico36 min
Oct 13, 1:47 PM EDTTornado WarningMHXBeaufort43 min
Oct 13, 2:04 PM EDTSevere Thunderstorm WarningMHXCraven, Jones56 min
Oct 13, 2:16 PM EDTTornado WarningMHXCraven44 min
Oct 13, 3:31 PM EDTTornado WarningMHXPamlico29 min
Oct 13, 3:50 PM EDTSpecial Marine WarningMHX25 min
Oct 13, 4:16 PM EDTTornado WarningMHXHyde44 min
Oct 13, 4:45 PM EDTSpecial Marine WarningMHX45 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.